limb ischemia, extravasation injury, major limb amputation, calcium gluconate, hand compartment syndrome
This case report highlights a rare yet severe complication of calcium gluconate extravasation, namely, compartment syndrome. We present the case of an 86-year-old female who developed compartment syndrome following an extravasation of intravenously administered calcium gluconate for the management of hyperkalemia. Initially, mild erythema and edema were observed at the site of extravasation, which eventually progressed to severe pain, a reduction in the joint range of motion due to increased compartment pressure. Despite undergoing a series of fasciotomies, the patient's condition did not improve, and extensive tissue necrosis and gangrene necessitated amputation. This case emphasizes that calcium gluconate extravasation can lead to life-threatening complications, such as compartment syndrome, underscoring the critical importance of employing proper infusion techniques.
Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.
Weimer, Derek S.; Jones, Sydney; Ramadoss, Tanya; Milovanovic, Una; Shoja, Mohammadali M.; and Schwartz, Gary, "Compartment Syndrome Secondary to Calcium Gluconate Extravasation." (2023). HPD Articles. 338.
© Copyright 2023 Weimer et al.